Purchase this article with an account.
F. Kuhn, Z. Szijarto, G. Kiss; Secondary Glaucoma After Intravitreal Triamcinolone Acetate Injection . Invest. Ophthalmol. Vis. Sci. 2006;47(13):3832.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Intravitreal triamcinolone acetate injection has become very popular for treating a variety of conditions ranging from macular edema to age–related macular degeneration. The purpose of this study was to study the effect of the injection on the intraocular pressure.
A prospective study was undertaken to evaluate the postoperative complications of intravitreal triamcinolone acetate injection in eyes undergoing vitrectomy for clinically significant macular edema. At the conclusion of vitrectomy, 106 eyes received 0.1 ml (∼4 mg), preservative free triamcinolone acetate. All eyes received prophylactic glaucoma medication (timolol 2x daily for 4 months) and were closely followed.
No patient was lost to follow–up (10 to 26 months). The macular edema was due to diabetes in 85% of eyes, to venous occlusion in 8%, to uveitis in 4%, and to other causes in 3%. No eye developed endophthalmitis, but 12 eyes (11%) showed elevated intraocular pressure (IOP). The pressure rise appeared at an average of 7 (2–17) months after the injection. Medical treatment was sufficient to reduce the IOP to normal level in 4 eyes (4%), but 4 eyes (4%) required trabeculectomy; laser or cryopexy were used in the remaining 4 eyes.
While careful preinjection preparation of the eyes appears to be have dramatically reduced the incidence of endophthalmitis after intravitreal triamcinolone acetate injection, secondary glaucoma remains an important issue. Even prophylactic medical treatment cannot eliminate the risk of postinjection IOP elevation, and long–term follow–up is recommended since the secondary glaucoma can present as late as 17 months later.
This PDF is available to Subscribers Only